A new clinical study analyzed samples from 51 EVALI patients and a comparison group of 99 healthy individuals. The study identified vitamin E acetate in bronchoalveolar lavage (BAL) fluid from 48 of the 51 EVALI patients. It did not detect the chemical in BAL fluid from healthy individuals.
This isn’t entirely surprising. Last month, the CDC said it suspected vitamin E could play a role in EVALI. The chemical is used to dilute liquid in some THC-containing e-cigs and vaping products. It can also be found in some foods and cosmetic products. It doesn’t seem to cause an issue when it is ingested or applied topically, but past research suggests it could be more harmful when inhaled.
The number of reported cases of EVALI seems to be on the decline, but the CDC says new cases are being reported weekly. As of December 17th, EVALI has injured 2,506 in the US, and the CDC has confirmed 54 deaths. It warns that there may be more than one cause of EVALI and it has not ruled out other substances and product sources.